Alert archive / Kansas / Wind Chill Advisories in 2016

Wind Chill Advisory 2, NWS Topeka, KS

January 17, 20167 counties in Kansas

NWS Topeka, KS issued this wind chill advisory at Jan 17, 2016, 2:51 PM CST for 7 counties in Kansas. It took effect at Jan 18, 2016, 2:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2016, 2:51 PM CST (20:51 UTC)
In effect from
Jan 18, 2016, 2:00 AM CST
Expired
Jan 18, 2016, 9:00 AM CST
In force
7 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WWUS43 KTOP 172051
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
251 PM CST SUN JAN 17 2016

KSZ010>012-181100-
/O.NEW.KTOP.WC.Y.0002.160118T0800Z-160118T1500Z/
MARSHALL-NEMAHA-BROWN-
INCLUDING THE CITIES OF...MARYSVILLE...SENECA...HIAWATHA
251 PM CST SUN JAN 17 2016

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 9 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CST MONDAY. 

* WIND CHILL VALUES...15 TO 18 DEGREES BELOW ZERO.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
3 follow-up statements
507 
WWUS43 KTOP 180320
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
920 PM CST SUN JAN 17 2016

KSZ009-023-024-026-181500-
/O.EXA.KTOP.WC.Y.0002.160118T0800Z-160118T1500Z/
WASHINGTON-POTTAWATOMIE-JACKSON-JEFFERSON-
INCLUDING THE CITIES OF...WASHINGTON...WAMEGO...HOLTON...
OSKALOOSA
920 PM CST SUN JAN 17 2016

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 9 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CST MONDAY. 

* WIND CHILL VALUES...15 TO 17 DEGREES BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

KSZ010>012-181500-
/O.CON.KTOP.WC.Y.0002.160118T0800Z-160118T1500Z/
MARSHALL-NEMAHA-BROWN-
INCLUDING THE CITIES OF...MARYSVILLE...SENECA...HIAWATHA
920 PM CST SUN JAN 17 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CST
MONDAY...

* WIND CHILL VALUES...15 TO 18 DEGREES BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
947 
WWUS43 KTOP 180938
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
338 AM CST MON JAN 18 2016

KSZ009>012-023-024-026-181500-
/O.CON.KTOP.WC.Y.0002.000000T0000Z-160118T1500Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-
INCLUDING THE CITIES OF...WASHINGTON...MARYSVILLE...SENECA...
HIAWATHA...WAMEGO...HOLTON...OSKALOOSA
338 AM CST MON JAN 18 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WIND CHILL VALUES...15 TO 20 DEGREES BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
530 
WWUS43 KTOP 181459
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
859 AM CST MON JAN 18 2016

KSZ009>012-023-024-026-181600-
/O.EXP.KTOP.WC.Y.0002.000000T0000Z-160118T1500Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-
INCLUDING THE CITIES OF...WASHINGTON...MARYSVILLE...SENECA...
HIAWATHA...WAMEGO...HOLTON...OSKALOOSA
859 AM CST MON JAN 18 2016

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

WIND CHILL VALUES HAVE IMPROVED SLIGHTLY THIS MORNING SO THE WIND
CHILL ADVISORY WILL BE ALLOWED TO EXPIRE. HOWEVER, WIND CHILL
VALUES WILL STILL RANGE FROM 0 TO 10 BELOW ZERO THROUGH LATE THIS
MORNING ACROSS FAR NORTHEAST KANSAS. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 11:15 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jan 17, 11:15 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1115 AM CST SUN JAN 17 2016

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 314 AM CST SUN JAN 17 2016

Surface cold front has pushed through the entire area ushering in
much colder air. Low level frontogenesis associated with the front
has supported an area of snow across portions of northeast KS. This
frontogenesis is forecast to continue southward through the morning
hours. The air is much drier across portions of central KS therefore
snow is less likely there. The best chances for accumulations will
be during the predawn hours in northeast KS with amounts of a
dusting up to possibly 2 inches in isolated locations. Closer to
sunrise the area of snow should be centered near and along I-70 as
it moves into east central KS. The main uncertainty will be how far
west the snow will extend and how quickly the lift exits the
forecast area. For now it appears most of the snow will stay east of
a line from Marysville to Emporia. The hires models are in somewhat
agreement that the snow should come to an end for most locations by
noon. Flurries may not be completely ruled out in central KS along
the 850 mb saturation frontogenesis and saturation later this
morning.

The low level frontogenesis is forecast to gradually weaken as
it moves over east central KS therefore snow amounts there should
stay under 1 inch. The other story with this front is the cold air
with 0s already pushing into northern KS. Winds have been gusting
out of the north up to 30 mph, but should gradually decrease through
the morning hours. Low temperatures this morning will drop into the
0s and 10s. This morning the combination of wind will cause wind
chills to range from 0 to -10s with the coldest values in far
northeast KS. High temperatures today look to range from upper 0s in
northeast KS to upper 10s in central KS. Clouds should push south of
the area as high pressure approaches from the north. Tonight surface
high pressure builds into the area allowing for decent radiational
cooling of this arctic air mass. Low temperatures should dip into
the lower -0s and mid 0s. Locations with any snow depth especially
greater than one inch have the best chances at temperatures below
zero.

.LONG TERM...(Monday through Saturday)
Issued at 314 AM CST SUN JAN 17 2016

Monday and Monday night, the broad surface ridge across eastern KS
and western MO will begin to shift southeast across the south
central US. Light surface winds in the morning will become
southerly. Highs will continue to be cold, with lower 20s across the
northeast counties and upper 20s across the southwest counties.
Cloud cover will increase as an upper level trough moves east across
the western US towards the the high plains. Overnight lows may occur
during the late evening hours in the mid to upper teens and hold
steady or slowly rise through the morning hours of Tuesday.

Tuesday through Wednesday, The upper trough over the central high
plains Tuesday morning will move east and amplify across the central
plains. The models vary on how much moisture will be available ahead
of the 5H trough. The ECMWF shows stronger isentropic lift and
ascent ahead of the H5 trough and forecast QPF of 0.25" across
northeast KS and between 0.15" and 0.2" for the remainder of the
CWA. This would result in total snowfall of 2 to 4 inches across the
CWA. Meanwhile the 00Z NAM model is much drier and only has a few
hundredths of QPF across the CWA, which would result in only a
dusting up to 1 inch of snowfall. The 00Z GFS solution is about in
the middle with QPF of .05" in the southwest counties and up to 1.5"
in the northeast counties. At this time I plan to go more with the
GFS solution and place 1 to 2 inches of snowfall Tuesday afternoon
and evening across the eastern half of the CWA, with the greatest
total across the far northeast counties. The western half of the CWA
will see a half inch up to 1 inch. The snow will move east of the
area during the morning hours of Wednesday as the H5 trough moves
east towards the mid MS river valley. Highs on Tuesday will range
front he upper 20s to mid 30s. Highs will be a bit warmer on
Wednesday, especially if the cloud cover scatters out during the
afternoon hours. Highs on Wednesday will reach the mid to upper 30s.

Thursday through Friday, both the ECMWF and GFS show an upper trough
digging southeast from the west central US into OK and TX. Both
models show the stronger ascent ahead of the H5 trough axis
remaining southwest and south of the CWA. The GFS shows some light
precip possible late Wednesday night into Thursday. There may be a
warm nose at 850mb for more of a wintry mix turning over to light
rain or drizzle on Thursday.

Both the GFS and ECMWF show an upper level ridge moving east across
the plains for next weekend. Expect dry conditions with Highs
reaching the lower to mid 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1112 AM CST SUN JAN 17 2016

For the 18z TAFs, VFR conditions are expected through the period
as surface high pressure advances into the area. As a result,
northerly winds will become light and variable this evening
through Monday morning with mid-level clouds continuing to
gradually scatter out.

&&

.TOP Watches/Warnings/Advisories...
Wind Chill Advisory until noon CST today for KSZ010>012.

&&

SHORT TERM...Sanders
LONG TERM...Gargan
AVIATION...Hennecke
Hazardous weather outlook, Jan 17, 12:00 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1200 PM CST SUN JAN 17 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-181800-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1200 PM CST SUN JAN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIND CHILL VALUES WILL RANGE FROM 0 TO 14 DEGREES BELOW ZERO
THROUGH THIS AFTERNOON WITH THE COLDEST VALUES IN FAR NORTHEAST
KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WIND CHILLS WILL AGAIN RANGE FROM 0 TO 15 DEGREES BELOW ZERO
EARLY MONDAY MORNING.

LIGHT SNOW IS POSSIBLE AGAIN ON TUESDAY...WITH THE BEST CHANCE
FOR SNOW ACCUMULATIONS ACROSS NORTHEAST AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 7:39 AM CSTWind Chill AdvisoryTOPBrown, Marshall, Nemaha4 hr

Nearby

Wind Chill Advisories in Kansas, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.